Oklahoma, 2017

Flash Flooding and Hail in Oklahoma, August 22, 2017

August 22, 2017 · NWS OUN · 14 events in 5 counties and zones

A line of storms formed along a cold front on the evening of the 22nd, and swept southeastward. Storms were slow moving with heavy rainfall rates, producing several instances of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed along a cold front on the evening of the 22nd, and swept southeastward. Storms were slow moving with heavy rainfall rates, producing several instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 22, 1:34 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 22, 1:34 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
234 PM CDT Tue Aug 22 2017

.DISCUSSION...
Cold front continues to slowly move south this afternoon, and the
afternoon convection has already developed along the front in
southwest Oklahoma and the southeast Texas panhandle. Despite
decent instability, wind shear is very low, so although some
storms may briefly become strong or marginally severe, organized
severe weather is unlikely. The primary issue will be locally
heavy rainfall/flooding with the combination of high precipitable
water and slow movement. The special 17Z OUN sounding recorded a
precipitable water content of 1.65 inches, just under the 90th
percentile for this time of year. Storm chances continue through
tomorrow, mainly close to the frontal zone in the south. Return
moisture leads to some additional storm chances tomorrow night
into Friday, mainly west. Then attention shifts to the tropical
system advertised by the models to move inland on the Texas Gulf
Coast late Friday or Saturday. It still remains a question how far
north the moisture will push through Texas or if we will remain
in a more subsident region, so there is quite a bit of uncertainty
later in this forecast period.

Temperatures will remain below average for this time of the year.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  85  62  84 /  50  10  10  10
Hobart OK         70  86  64  86 /  60  30  10  20
Wichita Falls TX  72  87  70  87 /  60  40  20  20
Gage OK           63  86  61  85 /  20  10  10  20
Ponca City OK     61  85  59  84 /  20   0   0   0
Durant OK         72  87  69  85 /  60  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 22, 11:00 AM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 pM CDT Tue Aug 22 2017

OKZ004>048-050>052-TXZ083>090-231015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 pM CDT Tue Aug 22 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorm chances increase this afternoon through early evening
across central and southern Oklahoma and adjacent parts of northern
Texas when a cold front passes. Strong to severe storms will be
possible with a threat of damaging winds and hail up to the size of
half dollars.

.Heavy Rainfall...
Localized heavy rainfall is possible late this afternoon through
early Wednesday morning along and south of interstate 40.
The heaviest rainfall is expected over portions of southwestern
Oklahoma. This could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
At least a low chance of thunderstorms will be possible each day
this week. Chances will likely increase by Saturday morning across
northwestern and central Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 22, 2:07 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
307 PM CDT TUE AUG 22 2017

OKZ033-034-222030-
Harmon OK-Greer OK-
307 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon and west
central Greer Counties Until 330 PM CDT...

AT 305 PM CDT, a strong thunderstorm was located 6 miles west of
Vinson, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3482 10000 3503 10000 3503 9984 3489 9979
TIME...MOT...LOC 2005Z 242DEG 9KT 3492 9996

..speg.
Special weather statement, Aug 22, 2:46 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
346 PM CDT TUE AUG 22 2017

OKZ034-035-222115-
Kiowa OK-Greer OK-
346 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa and
northeastern Greer Counties Until 415 PM CDT...

AT 343 PM CDT, a strong thunderstorm was located 6 miles east of
Willow. This storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3512 9944 3511 9941 3512 9941 3512 9936
      3500 9927 3496 9944 3512 9954
TIME...MOT...LOC 2043Z 61DEG 2KT 3505 9940

..speg.
Special weather statement, Aug 22, 3:02 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
402 PM CDT TUE AUG 22 2017

OKZ033-TXZ083-222130-
Harmon OK-Hardeman TX-
402 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and northwestern
Hardeman Counties Until 430 PM CDT...

AT 400 PM CDT, a strong thunderstorm was located 7 miles south of
Hollis, moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3467 10000 3468 9974 3451 9978 3450 9984
      3449 9982 3448 9982 3445 9979 3441 9980
      3448 10000
TIME...MOT...LOC 2100Z 280DEG 4KT 3458 9994

..speg.
Special weather statement, Aug 22, 3:05 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
405 PM CDT TUE AUG 22 2017

OKZ012-222130-
Garfield OK-
405 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield County
Until 430 PM CDT...

AT 403 PM CDT, strong thunderstorms were located near Fairmont to
near Douglas. These storms were nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3620 9778 3619 9758 3641 9753 3643 9775
TIME...MOT...LOC 2103Z 342DEG 1KT 3632 9770 3627 9767

..speg.
Special weather statement, Aug 22, 3:18 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
418 PM CDT TUE AUG 22 2017

OKZ022-035-222145-
Kiowa OK-Washita OK-
418 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Kiowa and
southwestern Washita Counties Until 445 PM CDT...

AT 416 PM CDT, a strong thunderstorm was located near Sentinel,
moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3533 9920 3516 9895 3502 9916 3513 9933
TIME...MOT...LOC 2116Z 218DEG 6KT 3514 9919

..speg.
Special weather statement, Aug 22, 3:50 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
450 PM CDT TUE AUG 22 2017

OKZ016-021-022-222215-
Washita OK-Beckham OK-Custer OK-
450 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Washita...southern
Beckham and southern Custer Counties Until 515 PM CDT...

AT 446 PM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Arapaho to near Sentinel, and from near
Sentinel to near Erick. These storms were nearly stationary. The
slow movement will cause heavy rain accumulation.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3527 10000 3534 9934 3572 9915 3572 9878
      3514 9895 3512 9916 3511 9943 3512 9978
      3505 9978 3503 10000
TIME...MOT...LOC 2146Z 92DEG 1KT 3561 9906 3520 9916

..speg.

The radar

The Altus AFB radar (KFDR), 110 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 flash flood, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Washita

When
August 22, 3:54 PM CST
Where
Washita County, 0.69 mi S of (Csm)clinton Sherman Airport
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
35.330, -99.200

Thunderstorm Wind, Pottawatomie

When
August 22, 5:33 PM CST
Where
Pottawatomie County, 0.69 mi N of Shawnee
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.340, -96.920

No damage reported.

Thunderstorm Wind, Pottawatomie

When
August 22, 5:44 PM CST
Where
Pottawatomie County, Shawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.330, -96.920

Delayed report. Tree limbs down of up to 5-6 inches in diameter were broken. Numerous small limbs down.

Thunderstorm Wind, Pottawatomie

When
August 22, 5:50 PM CST
Where
Pottawatomie County, 3.63 mi NNW of Shawnee
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.380, -96.940

Hail, Oklahoma

When
August 22, 5:55 PM CST
Where
Oklahoma County, 2.54 mi SSE of Oklahoma City
Measured
0.75 in hail
Reported by
Public
Coordinates
35.439, -97.486

Thunderstorm Wind, Oklahoma

When
August 22, 6:06 PM CST
Where
Oklahoma County, 3.94 mi NW of Edmond
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.690, -97.530

No damage reported.

Hail, Seminole

When
August 22, 6:07 PM CST
Where
Seminole County, Seminole
Measured
0.88 in hail
Reported by
Public
Coordinates
35.230, -96.680

Thunderstorm Wind, Oklahoma

When
August 22, 6:20 PM CST
Where
Oklahoma County, 2.98 mi NNE of The Village
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.610, -97.530

No damage reported.

Hail, Oklahoma

When
August 22, 6:26 PM CST
Where
Oklahoma County, 1.17 mi NW of The Village
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.580, -97.567

May Ave and Hefner Blvd.

Flash Flood, Oklahoma

When
August 22, 6:30 PM CST to 9:30 PM CST
Where
Oklahoma County, 1.75 mi N of Oklahoma City to 1.44 mi NNW of Oklahoma City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.495, -97.510

One to two feet of water was over the roadway at 23rd and Broadway.

Flash Flood, Oklahoma

When
August 22, 7:28 PM CST to 10:28 PM CST
Where
Oklahoma County, 2.85 mi NNW of Oklahoma City to 2.67 mi NNW of Oklahoma City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.509, -97.527

Excessive rainfall caused flooding and a stalled vehicle at 36th and Shartel.

Flash Flood, Oklahoma

When
August 22, 7:34 PM CST to 10:34 PM CST
Where
Oklahoma County, 1.1 mi NNW of Forest Park to 0.58 mi NW of Forest Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.525, -97.456

At least a foot of water on roadway from excessive rainfall at northeast 50th street and I-35.

Flash Flood, Cleveland

When
August 22, 7:54 PM CST to 10:54 PM CST
Where
Cleveland County, 0.64 mi SSE of Norman to 0.62 mi SSE of Norman
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.211, -97.438

Three feet of water was in front of the Mont restaurant at the intersection of Boyd street and Classen Blvd from excessive rainfall.

Flash Flood, Cleveland

When
August 22, 7:55 PM CST to 10:55 PM CST
Where
Cleveland County, 0.89 mi NE of Norman to 1.31 mi NE of Norman
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.230, -97.430

Flooded roads stranded several vehicles at the corner of 12TH avenue northeast and east Robinson street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719824, 719825, 719826, 719828, 719829, 719830, 719831, 719832, 719835, 719837, 719838, 719839, 719840, 719841.